Aa
A
A
A
Close
Birth Control (Contraception) Community
6.42k Members
Avatar universal

2 years later, side affects of Depo Provera wont go away. Doctors arent helpful.

I am writing on behalf of my wife.  She is not really comfortable discussing this, and her attempts to do so with her last doctor did not go well.

In the spring of 2012 my wife started the birth control shot Depo Provera as a treatment for fibroid tumors.  The side affects were terrible.  She went from being someone with boundless energy to being tired all the time.  She went from having a very healthy sex drive to having none at all.  She gained about 75lbs, despite having and continuing abnormally healthy eating and exercise habits.  Even her personality changed.

While she was on the Depo Provera we moved cross country and we ended up with terrible insurance and new doctors.  By the time she saw her new doctor, it was late fall 2012, and she asked to go off the Depo.  The new doctor prescribed Lutera to transition off the Depo.

That was fall of 2012.  Since then, she has not noticed any changes.  She continually asked her doctor, who seemed to think the issue focused only on weight gain, and recommended the usual diet and exercise.  My wife explained her diet and exercise habits, which should have been more than enough to lose the weight, and the doctor assumed she was not being truthful "if you were doing all that you wouldnt be fat".  The doctor kept suggesting "go on atkins".  Eventually, to placate the doctor, my wife tried atkins, and ended up gaining another 10lbs.  At this point she insisted the doctor test her hormone levels, the doctor then switched her birth control to Necon.  That was spring of 2014.  She has still not noticed any changes.

Now we have changed insurance again, hopefully for the better, and are looking for new doctors.  We dont want to repeat any of this.  It's been over 2 years, she wants to be her old self again, and I want my wife back.  What do you suggest?
7 Responses
Avatar universal
Has she thought about getting off of birth control all together? Not sure if you two have a family or plan to start one but perhaps it would help to get off what meds she and you feel are causing her to be sick, and or, changed. A baby is a great deal of time and effort and cost but is contraception worth losing your quality of life? The answer to that is NO.
Avatar universal
If you don't wish to have kids there are more permanent ways of birth control that don't have a thing to do with hormones. Also might request to see a specialist who focus on hormonal health.
Avatar universal
At this point we're not even concerned about whether or not we're preventing pregnancy.  The doctors have advised against going "cold turkey" without any kind of hormonal birth control, and my wife also thinks this is a bad idea.  I disagree and have suggested it.
Avatar universal
Birth control isn't like anti depressants or heart medication. There's no reason why it can't just be stopped "cold turkey" as you say. I was on the pill for 15 years and just quit when my last pack ran out. No big deal. Some women have adverse effects from fake hormones and it sounds like your wife is one of them. If you're not concerned with pregnancy just tell her to quit taking all of the birth control and sooner or later her natural hormones will get back to normal. It's not a major deal, I'm not sure why the doctor wouldn't know that unless they don't know anything about how the pill works.
Avatar universal
They said the pill would help her hormones regulate back to normal.  But it hasnt happened yet.
Avatar universal
That would only make sense if the fake hormones weren't causing her problems in the first place.  You said all of her problems started when she started on the depo shot. She has been some type of fake hormones since all of this started.  Doesn't it logically make sense to you that maybe it would be better for her to try to give it a go without the fake hormones and see what happens?  It can't possibly get any worse. I don't understand the hesitation to quit the pill.  If it were me and I was having her problems, I would have thrown the pills in the bin and been done with them ages ago.  
Avatar universal
It makes sense to me, and I've suggested it in the past, and been told it's a bad idea.  I dont understand why, but I've asked a few other doctors as well and they've said the same thing.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.